Ohio, 2022

Damaging Winds in Ohio, July 13, 2022

July 13, 2022 · NWS CLE · 4 events in 4 counties and zones

A cold front moved southward from northern Ohio to central Ohio during the afternoon through early evening of the 13th. Multicell thunderstorms accompanied the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front moved southward from northern Ohio to central Ohio during the afternoon through early evening of the 13th. Multicell thunderstorms accompanied the front. Some of these storms produced isolated straight-line wind damage in northern Ohio as they encountered weak to moderate MUCAPE and moderate DCAPE and effective bulk shear, respectively, within the warm sector.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 13, 2:25 PM EST, 2 minutes earlier.

Area forecast discussion, Jul 13, 2:25 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
325 PM EDT Wed Jul 13 2022

.SYNOPSIS...
Weak cold front exits to the south tonight. High pressure
settles in for the end of the week and then retreats off the
east coast Saturday. Low pressure moves in Sunday with a cold
front passing late Sunday night into early Monday.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
Convection firing in NW OH is taking advantage of the steepening mid
level lapse rates provided by the cooling aloft thanks to the upper
low over Quebec. This has helped in the creation of 500J/kg CAPE in
this area which will advect eastward this afternoon, as will the
activity. The surface front is providing the convergence for the
initiation. Coverage is increasing over SE MI and is moving ESEward.
Current expectation is for wind gusts with a dry profile above 600mb
and some organization with 0-6km bulk shear 40-45kts. Convection
should be fairly sensitive to the cessation of daytime heating this
evening, and do expect the coverage and intensity to decrease in
the 23-00Z time frame.

The overnight forecast may get kind of tricky and is dependent on
the rainfall history. While it should be dry overnight, this will
determine the patchy fog/low level stratus potential.

High pressure gradually builds over the Great Lakes beginning
Thursday in the wake of the frontal system, with a drier column.
Expecting mainly sunny conditions despite the filling upper trough
lingering over Quebec. A touch cooler in the mid 70s to low 80s east
to west across the CWA, and slightly cooler along the lakeshore.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A generally quiet short term period is in store as high
pressure dominates the weather across the region. Average to
slightly above average temperatures in the low to mid 80s are
expected for Friday and Saturday, accompanied by low humidity
and generally sunny skies. A few upper 80s are possible on
Saturday, especially across NW OH. Some showers may begin
filtering in across NW OH by Saturday night as high pressure
begins to exit east of the region, though confidence in coverage
remains low at this time.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A more active long term period is beginning to look likely across
the region as a moist airmass returns across the Great Lakes and OH
Valley region on Sunday, persisting into the early part of the week.

On Sunday an upper trough axis will extend south across the Great
Lakes, with perhaps a weak surface low response ahead of a nearly
stalled boundary just north of the lake. Southwesterly low to mid-
level flow of 30 to 35 knots will transport an anomalously moist
airmass northwards across the region, characterized by PWATs
approaching 2.0 inches. Instability profiles are forecast to be tall
and skinny and thus could elicit concern for a heavy rainfall threat
across the area Sunday into Monday. By Monday, models are continuing
to suggest that the front/boundary axis will remain across the
northern OH area, resulting in another round of afternoon and evening
showers and/or thunderstorms.

By Tuesday, it appears the boundary will sag further south which
would result in lesser chances for afternoon and evening showers
and/or thunderstorms, though confidence is too low to completely
rule out the threat at this point. A stronger trough axis will sweep
across the Great Lakes on Wednesday which could result in another
round of showers and/or thunderstorms, perhaps a chance for some
more organized activity with 35 to 40 knots of mid-level flow.

&&

.AVIATION /18Z Wednesday THROUGH Monday/...
Convection chances from a weak cold front and mid level
instability will peak today from 18-00Z, depending on terminal
location largely west to east. Some wind gusts are possible with
convection, but scattered coverage dictates TEMPO groups to
cover the potential activity. Cannot rule out brief duration IFR
in heaviest downpours, but TAFS only have the more conservative
MVFR tag given the TEMPO usage. Convection wanes towards YNG
later this evening, and expecting quiet weather overnight. Some
patchy fog is possible, but do not have this affecting specific
terminals for now.

Outlook...Non-VFR possible with showers and thunderstorms Sunday
into Monday.

&&

.MARINE...
Generally quiet marine conditions are expected across the lake
through the end of the weekend with no headlines anticipated. High
pressure will bring light flow across the lake through at least
Saturday. Slightly stronger southerly flow of 10 to 15 knots will
return for Sunday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...26
NEAR TERM...26
SHORT TERM...Kahn
LONG TERM...Kahn
AVIATION...26
MARINE...Kahn
Hazardous weather outlook, Jul 13, 3:16 AM EST, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
416 AM EDT Wed Jul 13 2022

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-140830-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
416 AM EDT Wed Jul 13 2022

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 13, 12:31 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Cleveland OH
131 PM EDT Wed Jul 13 2022

OHZ003-006-131815-
Wood OH-Lucas OH-
131 PM EDT Wed Jul 13 2022

...A strong thunderstorm will impact portions of northeastern Wood
and Lucas Counties through 215 PM EDT...

At 131 PM EDT, Doppler radar was tracking a strong thunderstorm near
Blissfield, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Toledo, Swanton, Perrysburg, Oregon, Sylvania, Rossford, Northwood,
Holland, Maumee, Ottawa Hills, Walbridge, Millbury, Berkey and Harbor
View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4172 8388 4173 8346 4173 8345 4172 8347
      4171 8345 4170 8346 4169 8344 4170 8344
      4169 8343 4169 8337 4162 8337 4162 8342
      4153 8342 4154 8388
TIME...MOT...LOC 1731Z 293DEG 25KT 4176 8385

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Kahn
Special weather statement, Jul 13, 1:42 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Cleveland OH
242 PM EDT Wed Jul 13 2022

OHZ007>009-131930-
Erie OH-Ottawa OH-Sandusky OH-
242 PM EDT Wed Jul 13 2022

...A strong thunderstorm will impact portions of Ottawa, Erie and
northeastern Sandusky Counties through 330 PM EDT...

At 241 PM EDT, Doppler radar was tracking a strong thunderstorm near
Port Clinton, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sandusky, Western Vermilion, Port Clinton, Kelleys Island,
Put-In-Bay, Oak Harbor, Castalia, Catawba Island, Marblehead, Berlin
Heights, Rocky Ridge, Sandusky South, Birmingham, Fairview Lanes and
Whites Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4162 8321 4152 8290 4167 8281 4170 8282
      4154 8274 4157 8270 4163 8267 4162 8267
      4150 8271 4145 8303 4143 8301 4145 8273
      4138 8250 4143 8235 4130 8236 4146 8324
TIME...MOT...LOC 1841Z 276DEG 26KT 4157 8291

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Iverson

The radar

The Cleveland radar (KCLE), 58 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Erie

When
July 13, 2:27 PM EST
Where
Erie County, 0.94 mi NNW of Huron
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.392, -82.558

Several trees downed in Huron.

Thunderstorm Wind, Medina

When
July 13, 3:54 PM EST
Where
Medina County, 1.21 mi ENE of Wadsworth
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.038, -81.730

Tree fell onto a car about one-mile north of downtown Wadsworth.

Thunderstorm Wind, Portage

When
July 13, 4:12 PM EST
Where
Portage County, 0.94 mi NW of Kent
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.160, -81.362

Trees downed in Franklin Township, about one-mile northwest of Kent.

Thunderstorm Wind, Stark

When
July 13, 4:37 PM EST
Where
Stark County, 1.06 mi N of Pinn
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.795, -81.523

Several large tree branches downed in Massillon. One fell onto a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032675, 1032676, 1032677, 1032678.